Georgia, 2012

Wildfire in Georgia, March 5 to 6, 2012

March 5 to 6, 2012 · NWS FFC · 1 event in 1 county or zone

A weak dry cold front moved across the area on the 5th, bringing cooler and drier air to the region. High fire danger conditions prevailed, especially behind the front where the winds increased to between 10 to 20 MPH and relative humidities dropped below 25 percent.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A weak dry cold front moved across the area on the 5th, bringing cooler and drier air to the region. High fire danger conditions prevailed, especially behind the front where the winds increased to between 10 to 20 MPH and relative humidities dropped below 25 percent.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Mar 5, 6:47 AM EST, 1 hour 13 minutes earlier.

Area forecast discussion, Mar 5, 6:47 AM EST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
647 AM EST MON MAR 5 2012

.PREV DISCUSSION... /ISSUED 325 AM EST MON MAR 5 2012/

SHORT TERM /TODAY THROUGH TUESDAY/...
WEAK MAINLY DRY COLD FRONT MOVES ACROSS THE FORECAST AREA TODAY WITH
A SURGE OF STRONGER WINDS THIS MORNING INTO THE FIRST PART OF THE
AFTERNOON. THIS WILL ALLOW MUCH OF THE FORECAST AREA TO REACH WIND
ADVISORY CRITERIA OR AT LEAST CLOSE. A WIND ADVISORY WILL BE ISSUED.

OTHERWISE STRONG DRY HIGH PRESSURE MOVES ACROSS THE APPALACHIANS
TONIGHT AND TO THE EASTERN SEABOARD TUESDAY. CLEAR SKIES WITH WINDS
FALLING OFF QUICKLY TONIGHT WILL ALLOW TEMPERATURES TO FALL TO 32 OR
LESS FOR N AND MOST OF CENTRAL GA. A FREEZE WARNING WILL BE ISSUED
DUE TO THE START OF THE GROWING SEASON.

FORECAST HIGH TEMPERATURES RUNNING 3-7 DEGREES BELOW NORMAL TODAY
AND 3-5 DEGREES BELOW NORMAL TUESDAY. FORECAST LOW TEMPERATURES
RUNNING AROUND 10 DEGREES BELOW NORMAL TONIGHT AND AROUND NORMAL
TUESDAY NIGHT.

OVERALL CONFIDENCE IS MEDIUM TO HIGH.

LONG TERM /WEDNESDAY THROUGH SUNDAY/...
WEDNESDAY WILL BE DRY WITH HIGH PRESSURE STILL IN CONTROL.
THURSDAY LOOKS TO BE MAINLY DRY HOWEVER MOISTURE WILL BE ON THE
INCREASE WITH THE UPPER RIDGE MOVE EAST AND SOUTHERLY LOW LEVEL FLOW
OVER THE AREA. A SLOW MOVING COLD FRONT MOVES TO THE AREA FRIDAY
WITH THE EUROPEAN MOVING THE FRONT MUCH FARTHER S OVER THE AREA THAN
THE GFS. INSTABILITY IS FORECAST TO BE WEAK. MODELS SIMILAR MOVING
THE FRONT S OF THE AREA FOR SATURDAY WITH A RIDGE OF HIGH PRESSURE
NOSING DOWN THE EASTERN APPALACHIANS CREATING COLD AIR DAMNING.
INSTABILITY WILL CONTINUE TO BE WEAK AND MOST LIKELY NON EXISTENT BY
DAYS END. GFS AND EUROPEAN DIFFERING GREATLY ON SUNDAY AND MONDAY
WITH THE GFS MUCH WETTER. A WEAK COLD FRONT LOOKS TO MOVE TO THE TN
VALLEY OR SO ON SUNDAY WITH THE DAMNED AIRMASS MOSTLY STILL IN
PLACE.

FIRE WEATHER...
FUELS DRIED TO 7-8 PERCENT FOR A RATHER LARGE PORTION OF THE
FORECAST AREA ON SUNDAY AND 9-10 PERCENT FOR MUCH OF THE REST. WINDS
KICK UP THIS MORNING 10-20 MPH AND GUSTY WITH LOW RH'S 15-30 PERCENT
ACROSS THE FORECAST AREA...DRIEST OVER CENTRAL AND EAST GA. WILL
ISSUE A FIRE DANGER STATEMENT. MOST WINDS AROUND 10 MPH OR LESS FOR
TUESDAY WITH LOW RH'S FORECAST 20-25 PERCENT AND LOWER FOR THE
HIGHER ELEVATIONS OF THE N GA MOUNTAINS.

BDL

.AVIATION...
12Z UPDATE...
VFR CONDITIONS EXPECTED TO CONTINUE ALL TAF SITES THROUGH THE
PERIOD. FEW-SCT 3 TO 4 THSD FT CLOUDS POSSIBLE NORTHERN TAF SITES
UNTIL AROUND 16Z THIS MORNING..AS LOW PRESSURE MOVES ACROSS THE
OHIO VALLEY. WEST TO NORTHWEST WINDS 12-18 KTS WITH GUSTS OF
20-28KTS TODAY. WINDS DIMINISHING AND BECOMING MORE NORTHEAST
AFTER 00Z TUESDAY.

//ATL CONFIDENCE...12Z UPDATE...
MEDIUM TO HIGH ALL ELEMENTS

49

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          56  30  60  38 /   5   0   0   0
ATLANTA         54  32  58  42 /   5   0   0   0
BLAIRSVILLE     46  27  55  32 /  10   0   0   0
CARTERSVILLE    53  27  59  37 /   5   0   0   0
COLUMBUS        64  35  62  44 /   0   0   0   0
GAINESVILLE     53  32  56  39 /   5   0   0   0
MACON           64  30  62  42 /   5   0   0   0
ROME            53  29  62  35 /   0   0   0   0
PEACHTREE CITY  56  26  59  36 /   0   0   0   0
VIDALIA         66  35  65  48 /   0   0   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR THE FOLLOWING
ZONES: BALDWIN...BANKS...BARROW...BARTOW...BIBB...BLECKLEY...
BUTTS...CARROLL...CATOOSA...CHATTAHOOCHEE...CHATTOOGA...
CHEROKEE...CLARKE...CLAYTON...COBB...COWETA...CRAWFORD...CRISP...
DADE...DAWSON...DEKALB...DODGE...DOOLY...DOUGLAS...EMANUEL...
FANNIN...FAYETTE...FLOYD...FORSYTH...GILMER...GLASCOCK...
GORDON...GREENE...GWINNETT...HALL...HANCOCK...HARALSON...
HARRIS...HEARD...HENRY...HOUSTON...JACKSON...JASPER...
JEFFERSON...JOHNSON...JONES...LAMAR...LAURENS...LUMPKIN...
MACON...MADISON...MARION...MERIWETHER...MONROE...MONTGOMERY...
MORGAN...MURRAY...MUSCOGEE...NEWTON...NORTH FULTON...OCONEE...
OGLETHORPE...PAULDING...PEACH...PICKENS...PIKE...POLK...
PULASKI...PUTNAM...ROCKDALE...SCHLEY...SOUTH FULTON...SPALDING...
STEWART...SUMTER...TALBOT...TALIAFERRO...TAYLOR...TELFAIR...
TOOMBS...TOWNS...TREUTLEN...TROUP...TWIGGS...UNION...UPSON...
WALKER...WALTON...WARREN...WASHINGTON...WEBSTER...WHEELER...
WHITE...WHITFIELD...WILCOX...WILKES...WILKINSON.

FREEZE WARNING FROM 9 PM THIS EVENING TO 9 AM EST TUESDAY FOR
THE FOLLOWING ZONES: BALDWIN...BANKS...BARROW...BARTOW...BIBB...
BLECKLEY...BUTTS...CARROLL...CATOOSA...CHATTOOGA...CHEROKEE...
CLARKE...CLAYTON...COBB...COWETA...CRAWFORD...DADE...DAWSON...
DEKALB...DODGE...DOOLY...DOUGLAS...EMANUEL...FANNIN...FAYETTE...
FLOYD...FORSYTH...GILMER...GLASCOCK...GORDON...GREENE...
GWINNETT...HALL...HANCOCK...HARALSON...HARRIS...HEARD...HENRY...
HOUSTON...JACKSON...JASPER...JEFFERSON...JOHNSON...JONES...
LAMAR...LAURENS...LUMPKIN...MACON...MADISON...MARION...
MERIWETHER...MONROE...MORGAN...MURRAY...NEWTON...NORTH FULTON...
OCONEE...OGLETHORPE...PAULDING...PEACH...PICKENS...PIKE...POLK...
PULASKI...PUTNAM...ROCKDALE...SOUTH FULTON...SPALDING...TALBOT...
TALIAFERRO...TAYLOR...TOWNS...TROUP...TWIGGS...UNION...UPSON...
WALKER...WALTON...WARREN...WASHINGTON...WHITE...WHITFIELD...
WILKES...WILKINSON.

FREEZE WATCH FROM THIS EVENING THROUGH TUESDAY MORNING FOR THE
FOLLOWING ZONES: CRISP...SCHLEY...SUMTER...WEBSTER...WILCOX.

&&
Hazardous weather outlook, Mar 5, 5:00 AM EST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
500 AM EST MON MAR 5 2012

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-061000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
500 AM EST MON MAR 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...
WIND ADVISORY IN EFFECT FOR NORTH AND CENTRAL GEORGIA TODAY.
HIGH FIRE DANGER CONDITIONS EXPECTED FOR NORTH AND CENTRAL GEORGIA
TODAY.

.SYNOPSIS...
A MAINLY DRY COLD FRONT WILL MOVE QUICKLY ACROSS THE AREA TODAY.
DRY HIGH PRESSURE WILL BUILD OVER THE APPALACHIANS TONIGHT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD WILL BE A PERIOD STRONG GUSTY WINDS OVER NORTH
AND CENTRAL GEORGIA TODAY. REFER TO THE WIND ADVISORY STATEMENT FOR
MORE INFORMATION /NPWFFC/.
ALSO...HIGH FIRE DANGER CONDITIONS CAN BE EXPECTED TODAY DUE TO THE
STRONGER WINDS AND LOWER RELATIVE HUMIDITIES THIS AFTERNOON. REFER
TO THE FIRE DANGER STATEMENT FOR MORE INFORMATION /SPSFFC/.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
HIGH FIRE DANGER CONDITIONS ARE POSSIBLE ON TUESDAY. THERE IS A
CHANCE OF THUNDERSTORMS FRIDAY AND SATURDAY. OTHERWISE NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

BDL

In the hours before

Special weather statement, Mar 5, 3:45 AM EST, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
345 AM EST MON MAR 5 2012

GAZ001>009-011>016-019>023-030>034-041>046-052>055-057-052230-
DADE-WALKER-CATOOSA-WHITFIELD-MURRAY-FANNIN-GILMER-UNION-TOWNS-
CHATTOOGA-GORDON-PICKENS-DAWSON-LUMPKIN-WHITE-FLOYD-BARTOW-
CHEROKEE-FORSYTH-HALL-POLK-PAULDING-COBB-NORTH FULTON-GWINNETT-
HARALSON-CARROLL-DOUGLAS-SOUTH FULTON-DEKALB-ROCKDALE-HEARD-
COWETA-FAYETTE-CLAYTON-HENRY-
345 AM EST MON MAR 5 2012

...FIRE DANGER STATEMENT...

...HIGH FIRE DANGER CONDITIONS TODAY FOR MUCH OF NORTH GEORGIA
DUE TO A PERIOD STRONG GUSTY WINDS...

A PERIOD OF SUSTAINED WINDS OF 15 TO 20 MPH WITH GUSTS OF 25 TO 35
MPH CAN BE EXPECTED. LOW RELATIVE HUMIDITIES WILL BE IN THE 25 TO
30 PERCENT RANGE FOR MUCH OF THE AREA THIS AFTERNOON WHEN THE
STRONGEST WINDS WILL BE DIMINISHING.

WITH DRY FUELS...HIGH FIRE DANGER CONDITIONS CAN BE EXPECTED.

PLEASE REFER TO YOUR LOCAL BURN PERMITTING AUTHORITIES CONCERNING
WHETHER YOU MAY BURN OUTDOORS. IF YOU DO BURN OUTSIDE...USE EXTREME
CAUTION.

GAZ024-025-027-035>039-047>051-056-058>062-066>076-078>086-
089>098-102>113-052230-
BANKS-JACKSON-MADISON-BARROW-CLARKE-OCONEE-OGLETHORPE-WILKES-
WALTON-NEWTON-MORGAN-GREENE-TALIAFERRO-SPALDING-BUTTS-JASPER-
PUTNAM-HANCOCK-WARREN-TROUP-MERIWETHER-PIKE-UPSON-LAMAR-MONROE-
JONES-BALDWIN-WASHINGTON-GLASCOCK-JEFFERSON-HARRIS-TALBOT-TAYLOR-
CRAWFORD-BIBB-TWIGGS-WILKINSON-JOHNSON-EMANUEL-MUSCOGEE-
CHATTAHOOCHEE-MARION-SCHLEY-MACON-PEACH-HOUSTON-BLECKLEY-LAURENS-
TREUTLEN-STEWART-WEBSTER-SUMTER-DOOLY-CRISP-PULASKI-WILCOX-DODGE-
TELFAIR-WHEELER-MONTGOMERY-TOOMBS-
345 AM EST MON MAR 5 2012

...FIRE DANGER STATEMENT...

...HIGH FIRE DANGER CONDITIONS FOR CENTRAL AND PARTS OF NORTH
GEORGIA FOR A PERIOD OF STRONG GUSTY WINDS AND LOW RELATIVE HUMIDITIES...

A PERIOD OF SUSTAINED WINDS OF 15 TO 20 MPH WITH GUSTS OF 25 TO 35
MPH CAN BE EXPECTED. LOW RELATIVE HUMIDITIES WILL RANGE IN THE 15
TO 25 PERCENT RANGE THIS AFTERNOON AT A TIME WHEN THE STRONGER
WINDS WILL BE DIMINISHING.

WITH DRY FUELS...HIGH FIRE DANGER CONDITIONS CAN BE EXPECTED.

PLEASE REFER TO YOUR LOCAL BURN PERMITTING AUTHORITIES CONCERNING
WHETHER YOU MAY BURN OUTDOORS. IF YOU DO BURN OUTSIDE...USE EXTREME
CAUTION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Jasper

When
March 5, 8:00 AM EST to March 6, 5:00 PM EST
Where
Jasper forecast zone
Property damage
$25,000
Reported by
Park/Forest Service
Coordinates
33.316, -83.688 (the zone’s center; the record gives no point)

The National Forest Service reported that a human-caused wildfire labeled Smith Mill burned 305 acres and resulted in $25,000 in damages.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 427533.